Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Wichita, KS

June 18, 2020Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 2020, 5:49 PM CDT for Lincoln County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2020, 5:49 PM CDT (22:49 UTC)
Expired
Jun 18, 2020, 6:15 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:50 PM CDTHAIL 15 E Ash Grove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-747 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KICT 182249
SVRICT
KSC105-182315-
/O.NEW.KICT.SV.W.0072.200618T2249Z-200618T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
549 PM CDT Thu Jun 18 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  North central Lincoln County in central Kansas...

* Until 615 PM CDT.

* At 548 PM CDT, a severe thunderstorm was located near Victor, or 11
  miles north of Lincoln, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9805 3909 9817 3917 9837 3922 9835
TIME...MOT...LOC 2248Z 219DEG 19KT 3920 9823 

HAIL...1.50IN
WIND...60MPH
 
$$

BUTLER
2 follow-up statements
293 
WWUS53 KICT 182256
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
556 PM CDT Thu Jun 18 2020

KSC105-182315-
/O.CON.KICT.SV.W.0072.000000T0000Z-200618T2315Z/
Lincoln KS-
556 PM CDT Thu Jun 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL LINCOLN COUNTY...

At 555 PM CDT, a severe thunderstorm was located near Victor, or 12
miles north of Lincoln, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9812 3917 9816 3918 9826 3922 9828
TIME...MOT...LOC 2255Z 222DEG 22KT 3923 9820 

HAIL...1.50IN
WIND...60MPH
 
$$

BUTLER
860 
WWUS53 KICT 182307
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
607 PM CDT Thu Jun 18 2020

KSC105-182316-
/O.EXP.KICT.SV.W.0072.000000T0000Z-200618T2315Z/
Lincoln KS-
607 PM CDT Thu Jun 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3922 9812 3917 9816 3918 9826 3922 9828
TIME...MOT...LOC 2306Z 238DEG 16KT 3924 9816 

$$

BUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:14 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 18, 3:14 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
314 PM CDT Thu Jun 18 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 313 PM CDT Thu Jun 18 2020

In the upper levels we currently have one piece of shortwave
energy tracking across the Northern Plains with another impulse
back over the Central Great Basin. There also appears to be a weak
impulse lifting over west TX that appears to be a remnant MCV.
Meanwhile at the surface, cold front extends from Northeast
Nebraska into Western Kansas with a surface low spinning near
Dodge City.

Still expecting storms to develop along the front late this
afternoon and more than likely early this evening. Confidence on
how how much development there will be is low at this time, with
higher confidence further north where better large scale forcing
will be. CAMS are all over the place with how the overnight hours
will evolve. Am going with the thinking that we will see an
uptick in coverage later tonight as the wave over west TX slowly
approaches the area with the possibility that activity to our
northeast may also try and work south. So after 06z feel areas
generally along and east of I-135 will have the better chances as
the front continue to slowly work southeast. Hail and damaging
winds still look possible with the stronger storms given the
amount of instability and downdraft CAPE.

Starting to look like the more robust surface based convection on
Fri will be further south over OK/TX Panhandle which is where the
front will likely be situated. However, there looks to be good
model agreement in the MCV currently over W TX, and possibly
another one, lifting across the area during the day Fri, which
would keep scattered activity around, but without a surface
feature to focus on, location will be tough to pin down right now.

Confidence remains high that a more pronounced wave will move out
of CO and along the KS/Nebraska border late Fri night into late
Sat morning. Still feel there will be an MCS associated with this
feature that originates over the High Plains and pushes east
overnight. Still going with the thinking that northern portions of
the forecast area will have better chances at more widespread
precip, but there are some model solutions that track it directly
across the center of the CWA. By early Sat afternoon, subsidence
is expected to be moving over the area as the shortwave moves into
northeast KS/southeast Nebraska.

Still looks good for much cooler air to move-in behind the front
tonight, which will knock highs down into the 80s and even upper
70s for Fri with these cooler readings expected to persist into
Sat.

.LONG TERM...(Sunday through Thursday)
Issued at 313 PM CDT Thu Jun 18 2020

We look to get into a fairly progressive northwest flow pattern
through these extended periods. ECMWF and GFS have come into
better agreement in having some shortwave energy move out of the
Rockies and across Central KS Sun evening, which would bring
another chance of an MCS moving across the forecast area. After
the Sun night time frame, confidence in storm chances drops off
significantly. However, with an upper trough remaining from the
Great Lakes into the Mississippi/Ohio Valley, northwest flow will
remain over the Plains. So while it will be difficult to time out
our better chances for storms, feel that we will have multiple
chances through these extended periods.

While forecasting storm chances will be a struggle this far out,
can say with confidence that we are looking at temps at or even
below seasonal normal for several days. So we are looking at highs
generally in the 85 to 90 degree range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM CDT Thu Jun 18 2020

VFR conditions are expected to dominate the first six to eight
hours of the TAF as a cold front begins to move through the
region. Moisture transport and low level convergence will allow
some showers and thunderstorms to develop in Central and South
Central Kansas. RSL looks to be too far to the west for the
thunderstorms to affect the terminal but SLN, GBD, HUT and ICT
will have the best chances for thunderstorm activity. This
activity will concentrated to the south and west of HUT and ICT so
there is a possibility the thunderstorm activity will miss these
terminals all together but the risk is high enough that it can't
be left out of the TAF. This thunderstorm activity is expected to
exit or dissipate by 8Z at the latest allowing MVFR or VFR
conditions to dominate. There is a chance for redevelopment toward
the end of this TAF period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    97  68  80  67 /  10  40  40  60
Hutchinson      97  65  78  65 /  20  50  40  70
Newton          96  68  79  66 /  10  40  40  70
ElDorado        94  68  78  67 /  10  40  40  60
Winfield-KWLD   94  70  82  68 /  10  40  50  50
Russell         92  60  76  62 /  20  30  50  70
Great Bend      93  61  77  63 /  20  20  50  70
Salina          95  63  78  65 /  40  50  40  80
McPherson       95  65  78  64 /  30  40  40  70
Coffeyville     93  70  85  68 /  10  30  50  40
Chanute         93  69  82  68 /  10  40  50  50
Iola            93  69  83  68 /  10  40  60  50
Parsons-KPPF    92  70  84  69 /  10  40  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
Hazardous weather outlook, Jun 18, 5:35 PM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
535 PM CDT Thu Jun 18 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
535 PM CDT Thu Jun 18 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible along a cold front
this evening into the overnight hours, especially over central and
northeast Kansas. The main hazards will be hail up to quarter size
and damaging downburst winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered storms will be possible on Friday with storms becoming
more widespread Friday night into Saturday morning, especially for
northern Kansas. Nickel size hail and 50 to 55 mph winds will be
possible.

Periodic storm chances will continue for Saturday through Wednesday
of next week. Some of the storms could become strong and capable of
producing small hail, gusty winds, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 18, 5:37 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
537 PM CDT Thu Jun 18 2020

KSZ033-182300-
Lincoln KS-
537 PM CDT Thu Jun 18 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Lincoln County in central Kansas...

* Until 600 PM CDT.

* At 534 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Victor, or 10 miles northwest
  of Lincoln...moving northeast at 25 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3922 9808 3904 9820 3913 9841 3922 9837
TIME...MOT...LOC 2236Z 208DEG 22KT 3917 9827

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:37 PM CDTSpecial Weather StatementICTLincoln23 min
Jun 18, 6:34 PM CDTSpecial Weather StatementICTLincoln11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.